Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Wilmington, NC

July 7, 2016Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 7, 2016, 4:49 PM EDT for Darlington County, South Carolina. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 4:49 PM EDT (20:49 UTC)
Expired
Jul 7, 2016, 5:30 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:59 PM EDTTSTM WND DMGKellytown, SCTREE IN ROADWAY KELLYTOWN AND TEMA RD.
Jul 7, 5:05 PM EDTTSTM WND DMG1 S Polson Crossroads, SCPOWER LINES IN ROADWAY.
Jul 7, 5:09 PM EDTTSTM WND DMG1 N South Park, SCTREE IN ROADWAY S FOURTH ST AND SWIFT CREEK RD.
Jul 7, 5:15 PM EDTTSTM WND DMG2 Sw Rogers Crossroads, SCA LARGE TREE REPOREDLY FELL ONTO A HOUSE ON GREEN STREET ROAD. NO INFORMATION PASSED ALONG AS TO THE EXTENT OF HOUSE DAMAGE. THE TIME WAS ESTIMATED BASED ON RADAR DATA.
Jul 7, 5:25 PM EDTTSTM WND DMGGreenbriar, SCTREE IN ROADWAY S MCCURDY RD AND BECKYS PKWY.
Jul 7, 5:26 PM EDTTSTM WND GST 64Florence, SC
Jul 7, 5:29 PM EDTTSTM WND DMGCypress Point, SCTREE IN ROADWAY S CASHUA DR AND CYPRESS PT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS82 KILM 072049
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EDT THU JUL 7 2016
 
SCZ023-032-072130-
FLORENCE SC-DARLINGTON SC-
449 PM EDT THU JUL 7 2016

...SPECIAL WEATHER STATEMENT FOR DARLINGTON AND NORTHWESTERN AND
NORTHERN FLORENCE COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR BETHUNE TO BISHOPVILLE...MOVING EAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS CLUSTER OF
STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS
POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
FLORENCE...HARTSVILLE...DARLINGTON...TIMMONSVILLE...LAMAR...QUINBY...
DOVESVILLE...NORTH HARTSVILLE...EVERGREEN...MONT CLARE...FLOYD...
MARS BLUFF...LYDIA...CLYDE...CLAUSSEN AND OATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3449 8005 3450 7977 3451 7977 3440 7972
      3440 7968 3436 7969 3431 7966 3429 7960
      3425 7957 3418 7957 3414 7954 3405 7952
      3406 7959 3409 8008 3416 8016 3420 8011
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2046Z 265DEG 41KT 3428 8025 

$$

SRP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:43 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 7, 3:43 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT THU JUL 7 2016

.SYNOPSIS...
Oppressive heat and humidity will build through Saturday with heat
advisories likely each day. Thunderstorm chances will be greatest
late today beneath an upper disturbance, before falling Friday and
Saturday. Temperatures will slowly drop back to more seasonable
levels by early next week, accompanied by increasing shower and
thunderstorm chances as a trough stalls near the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...Heat advisory criteria being met across most
of the area as this stretch of abnormally hot weather continues.
Heat will gradually wane this evening, but dewpoints will remain
high, and instability will remain extreme - latest SPC Mesoanalysis
has 2000-3000 J/kg of MLCAPE and DCAPE in excess of 1000. This
instability is important, as a shortwave clearly evident on WV
imagery moving into the mtns will cross overhead this evening.

This is important because it is beneath this impulse that a cluster
of convection will develop and move eastward. Tstms have begun to
develop in the mountains and will likely become more widespread and
congeal into an MCS. This is shown well on both HRRR and ARW,
although in slightly different variations. Uncertain of exact storm
mode, but 0-6km unidirectional shear of 25-30 kts combined with a LLJ
increasing to 30 kts around 900mb and 40 kts at 700mb will support
forward propagation, similar to what we have seen the last two
nights. However, stronger low-level wind fields and slightly steeper
ML lapse rates will support more robust convection. SPC expanded the
MRGL risk, and would still not be surprised if an upgrade to a SLGT
risk is performed. Do not expect a widespread severe weather event,
but with ample instability and developing inverted-V soundings in a
quickly moving MCS, do think there is good potential for at least
scattered wind damage through this evening.

The most likely timing for tstms across the CWA will be from about
5pm to 10pm, earliest west.

Mins tonight will again be tricky dependent upon convection creating
some rain cooled air. Have sided more heavily on the slightly cooler
MAV numbers, with mins forecast to fall to around 72 well inland, 78
at the beaches.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Near record heat forecast for the short term
as Bermuda high and mid-level ridging expand further across the
area.

A shortwave will be moving offshore Friday morning with subsidence
likely developing behind it. As this occurs, the mid-level ridge
axis will blossom across the MS VLY, producing NW winds /downslope
flow/ into the Carolinas. This allows a piece of the thermal ridge
across the Great Plains to advect eastward, pushing 850mb temps to
21-22C Friday, and then to as much as 23C locally on Saturday, which
would be records for the date. These will combine with W/NW flow
through much of the column to produce the hottest temperatures we
have seen so far this year. Guidance is in good agreement with 100+
degree readings except at the immediate beaches on Saturday, with
highs Friday just a degree or two cooler. Downsloping may even
permit the favored hot areas in Cape Fear to be as hot if not hotter
than the rest of the CWA. At the same time, dew point temperatures
will increase from Wed/Thu, and heat advisories are expected with
excessive heat warnings possible for portions of the area Saturday
thanks to heat index values potentially exceeding 110.

Record temperatures for Fri/Sat:

Location     Fri July 8    Sat July 9
Wilmington   100 - 2012    102 - 1977
Florence     105 - 1977    104 - 1977
N Myrtle Bch 97 - 2010     100 - 1992

Convection will be possible each day simply due to extreme
instability in these very hot temperatures. W/NW mid-level flow will
keep the column relatively dry, and warm 500mb temps will serve as a
lid to convection. However, the piedmont trough may be able to drive
updrafts into storms Fri/Sat, with any weak impulses moving to the
north aiding in development. Will maintain inherited silent POP for
Friday, with just a SCHC Saturday. Mins both nights will drop only
to around 80, upper 70s inland.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...The H5 subtropical ridge will be in place
across the northern Gulf of Mexico across FL and off the southeast
U.S. coast with peripheral influence across this segment of the
Carolinas. H85 temperatures are shown to lower a couple degrees C
through the extended with slightly lower dewpoints are expected
through the week. This could be enough of a change to hold heat
indices to at or just below 100F versus the 105-110F projected
during the short term. However, during Sunday afternoon the heat
index across the Pee Dee could range from 100-105F. A weak impulse
aloft during Sunday could lead to widely scattered showers/tstms
persisting into the evening hours. Otherwise inland trough and sea
breeze may produce similar coverage of storms during Monday with
an increase in coverage Tuesday through Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...Good chance for convection this afternoon and evening
as an upper level disturbance passes from west to east across the
eastern Carolinas and interacts with a moist and unstable airmass.
Thunderstorms will be the primary aviation threat for the first 12
hours of the TAF valid period. High-res guidance has convection
moving near the FLO/LBT terminals around 21Z and near the coastal
terminals around 22Z. Expect VFR after midnight all sites.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR from fog each
morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...W/SW winds of 15-20 kts with higher gusts
will increase through this evening, becoming 20-25 kts through the
early part of the overnight. This increase in winds is in response
to an increasing LLJ ahead of convection and a thermal trough which
will push east tonight. In response to these winds, an SCA has been
issued until 1 am for all the waters. After this time winds will
fall back as tstms move out of the waters and the LLJ weakens,
producing winds of 15-20 kts late. Seas of 3-4 ft may briefly build
as high as 4-6 ft this evening and through midnight, before falling
back to 3-4 ft by Friday morning.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...More of the same through the short term as
Bermuda ridging remains the dominant feature. This leaves W/SW winds
across all portions of the waters, with the exception being a
slightly backed near-shore sea breeze each aftn, returning to W/SW
in the evening. Speeds will be elevated, 10-15 kts during the day
and 15-20 kts at night. Wave heights will be generally 3-4 ft with
isolated 5 fters at times, created primarily by a 5-6 sec SW wind
wave.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 PM Thursday...A weak front will push off the waters during
Sunday morning then wash out with the return of southwesterly flow by
the afternoon. Weak inland troughing combined with high pressure far
offshore GA/FL will maintain southwesterly flow across the waters
Monday through Tuesday. Speeds will average 15 knots or less through
the period while seas are generally 3-4 ft away from the coast. The
bulk of the spectral wave energy will be comprised of the dominant
south-southwest wind wave with a much smaller contribution from ESE
ground swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ032-033-039-
     053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ099-105>110.
MARINE...Small Craft Advisory until 1 AM EDT Friday for AMZ250-252-
     254-256.

&&

NEAR TERM...JDW
SHORT TERM...JDW
LONG TERM...SRP
AVIATION...REK
Hazardous weather outlook, Jul 7, 4:22 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT THU JUL 7 2016

NCZ099-105-107-109-SCZ032-033-039-053-055-082030-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-FLORENCE-
MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
422 PM EDT THU JUL 7 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

NCZ087-096-SCZ017-023-024-082030-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
422 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

NCZ106-108-110-SCZ054-056-082030-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
422 PM EDT THU JUL 7 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

AMZ250-252-254-256-082030-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
422 PM EDT THU JUL 7 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG THUNDERSTORMS POSSIBLE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

27

In the hours before

Local storm report, Jul 7, 10:57 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1057 AM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 SSW MARTINS CROSSROAD 33.64N  79.99W
07/06/2016                   WILLIAMSBURG       SC   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

EVENT NUMBER ILM1600167

43
Special weather statement, Jul 7, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EDT THU JUL 7 2016

SCZ023-032-072130-
FLORENCE SC-DARLINGTON SC-
449 PM EDT THU JUL 7 2016

...SPECIAL WEATHER STATEMENT FOR DARLINGTON AND NORTHWESTERN AND
NORTHERN FLORENCE COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR BETHUNE TO BISHOPVILLE...MOVING EAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS CLUSTER OF
STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...HARTSVILLE...DARLINGTON...TIMMONSVILLE...LAMAR...QUINBY...
DOVESVILLE...NORTH HARTSVILLE...EVERGREEN...MONT CLARE...FLOYD...
MARS BLUFF...LYDIA...CLYDE...CLAUSSEN AND OATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3449 8005 3450 7977 3451 7977 3440 7972
      3440 7968 3436 7969 3431 7966 3429 7960
      3425 7957 3418 7957 3414 7954 3405 7952
      3406 7959 3409 8008 3416 8016 3420 8011
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2046Z 265DEG 41KT 3428 8025

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:07 PM EDTHeat AdvisoryILMBrunswick, Columbus, New Hanover, Pender21 hr
Jul 7, 3:37 PM EDTSmall Craft AdvisoryILM12 hr
Jul 7, 6:10 PM EDTSevere Thunderstorm WarningILMColumbus50 min
Jul 7, 6:41 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus34 min
Jul 7, 6:55 PM EDTSpecial Marine WarningILM2 hr
Jul 7, 7:18 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover42 min
Jul 7, 7:50 PM EDTSpecial Marine WarningILM25 min
Jul 7, 7:57 PM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson23 hr
Jul 7, 4:58 PM EDTSevere Thunderstorm WarningILMDarlington, Florence47 min
Jul 7, 5:15 PM EDTSevere Thunderstorm WarningILMFlorence45 min
Jul 7, 5:25 PM EDTSpecial Weather StatementILMMarlboro35 min
Jul 7, 5:33 PM EDTSevere Thunderstorm WarningILMMarlboro27 min
Jul 7, 5:37 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marion38 min
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion45 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.